MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / VORTEX; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / VORTEX; PORT & CATHETER, IMPLANTED
Catalog Number H787LPS75130
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The (b)(6) 2017 angiodynamics complaint report was reviewed for the vortex life port product family and the failure mode "catheter fractured/migrated." no adverse trend was indicated.The port was received with the ~6cm of catheter tubing attached to port; a separate catheter section of ~17.7cm was also received.There was a fracture of the catheter tubing at 6cm distal from the locking connector.This location was necked down and has an appearance of potentially having the tubing sutured due to a compressed ring.This is in the general location of what could be classified as pinch-off syndrome and the fracture has the appearance of being crushed.Additional necking down of the catheter tubing (i.E.Hour-glass shape) was observed at 7-8cm distal from the fracture location.Residual of fibrin sheath was also observed at this location.There was a fracture in the catheter tubing at the junction of the locking connector.This was not mentioned in the reported complaint description so this may be damage from the explant procedure.The catheter tubing was cross-sectioned near the fracture (~1cm distal); cross-sectioned did not show any out-of-round or thin wall issues.Id and od measurements of the catheter tubing were taken at this location and were found to meet specification.The end user hospital's reported complaint description of catheter tubing fracture was confirmed.There were no manufacturing non-conformances observed during the sample evaluation.The catheter tubing met dimensional specifications.A definitive root cause could not be determined, however, based on the crushed appearance of the fracture and its location of ~6cm from the port housing the likely root cause is repeated flex failure, i.E.Pinch-off syndrome.The flex failure root cause is also supported by the fact that the device was in situ for more than 16 years.The directions for use supplied with the device instructs the physican/clinician on how to properly implant the catheter/port and cautions against certain handling techniques to avoid pinch-off syndrome.(b)(4).
 
Event or Problem Description
As reported, the catheter portion of an indwelling vortex port fractured approximately 2" from the port site.It was removed from the patient on (b)(6) 2017.The port had been indwelling for 16 years (originally placed on (b)(6) 2001).No patient injury or complications were reported.The used device was returned to angiodynamics for evaluation.

Brand Name
ANGIODYNAMICS / VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key7067928
Report Number1056436-2017-00127
Device Sequence Number13846682
Product Code LJT
UDI-Device IdentifierH787LPS75130
UDI-PublicH787LPS75130
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K911355
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2001
Device Explanted Year2017
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date08/01/2005
Device Catalogue NumberH787LPS75130
Device Lot Number15272
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2017
Initial Report FDA Received Date11/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;